As a very observant person (scientist/engineer), I have noticed that the eye pressure readings that have been taken by my doctor appear to correlate with my blood pressure and the normal things that seem to affect blod pressure like: exercise, eating lots of green leafy vegetables, medications like decogestants, alcohol consumption and others. My question is: what is know about the couses of high eye pressure (26-31 mmhg) and what lifestyle and dietary disciplines can be maintained to lower this pressure?
you are correct, intra-ocular pressure and blood pressure are loosely related. not a direct relationship like a lot of people think, but an indirect correllation.
things that affect intra-ocular pressure:
1) systemic medications, especially those for high blood pressure (beta-blockers). there are others
2) excersize. the more excersize, the lower the intra-ocular pressure
3) oral decongestants can raise IOP
4) as far as i know leafy green vegetables have no effect one way or the other
5) recent studies hint that even wearing a tight necktie might raise intra-ocular pressure
6) corneal thickness...the thinker the cornea, the higher the pressure reading (not a true raise in iop, but rather an artificial one based on the way we measure iop)
prior to a few years ago it was thought that ocular hypertension (26-31mmhg) was only loosely/moderatley connected to glaucoma. because of a recent study (the "ocular hypertension study") we now know that high iop w/o increased corneal thickness is VERY HIGHLY LIKELY to cause glaucoma.
Thank you for the response. All points are clear. I mentioned green leafy vegetables because it is fairly well known that they reduce blood pressure with the same mechanism as other vasodialators.
"Scientists at the National Institutes of Health have shown why the DASH diet lowers high blood pressure to normal in more than 80 percent of people with high blood pressure. On the DASH diet you eat lots of leafy green vegetables that are rich sources of nitrites, common salts that your bloodstream, can be converted to nitric oxide which opens blood vessels." From Doctor Gabe Mirkin's website: www.drmirkin.com
Here's a question which might sound "dumb" but I wanted to clarify what was intended by the effect of the HBP med on glaucoma. Somewhere I heard that some HBP meds could lead to glaucoma in susceptible individuals -- my mother developed it, whether by chance or causation, while on an HBP med for a couple years that caused her clearly correlated problems such as irregular heartbeats, & continuous migraine before she switched.
oral beta blockers for systemic htn (like toprol) generally lower iop. a *LOT* of people with htn take similar meds. the only medications that can RARELY raise iop in some selected individuals (certainly not all, far from it) are medications that cause miosis (pupil smaller). to my knowledge there are not many of these and they are rare.
glaucoma is almost always IMO a genetic thing. very rarely does someone get glaucoma from any systmic medication.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.